Alert archive / Idaho / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 8, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 1, 2001, 4:52 PM PDT for Shoshone County, Idaho. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2001, 4:52 PM PDT (23:52 UTC)
- Expired
- Jun 1, 2001, 5:15 PM PDT
- In force
- 23 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shoshone County, ID
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:00 PM PDT | Thunderstorm Wind | Calder, ID | Power lines were blown down between Calder and the highway leading out of town. 18-inch cottonwood trees were also blown over. |
| Jun 1, 5:15 PM PDT | Thunderstorm Wind | Osburn, ID | Large trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 012352 SVRGEG IDC079-020015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 452 PM PDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO THIS INCLUDES THE CITIES OF...OSBURN...WALLACE * UNTIL 515 PM PDT * AT 445 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED 25 MILES SOUTHWEST OF OSBURN...OR ABOUT 13 MILES SOUTHEAST OF ST. MARIES... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OSBURN...WALLACE AT 515 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SPOKANE. LAT...LON 4731 11628 4715 11625 4748 11572 4764 11596
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:30 PM PDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 1, 2:30 PM PDT, 2 hours 22 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT FRI JUN 1 2001 SPECIAL WEATHER STATEMENT ISSUED EARLIER TODAY TO HIGHLIGHT TODAYS WEATHER SITUATION IN WHICH THUNDERSTORMS OUTFLOWS...COMBINED WITH THE ONGOING SYNOPTIC WINDSPEED INCREASE DUE TO APPROACHING TROF...COULD BRING SURFACE WIND GUSTS ON THE STRONG SIDE. THAT IS TO SAY UP TO 60 MPH GUSTS IN SOME LOCATIONS FOR THE REMAINDER OF TODAY AND INTO THE EVENING. BOTH 12Z AVN AND ETA CONSISTENT WITH BRINGING IN A QUITE COOL AIRMASS INTO THE FORECAST AREA BY SATURDAY MORNING. AGAIN A SAMPLE OF 12Z SAT AND 00Z SUNDAY FORECAST TEMPERATURES ALOFT FROM BOTH MODELS SHOWING ABOUT 2 STANDARD DEVIATIONS OF COOLING COMPARED TO JUNE MONTHLY AVERAGES...QUITE SIGNIFICANT FROM A STATISTICAL PERSPECTIVE. ALL THIS SAID EVEN WITH CLOUD COVER CANNOT DISCOUNT THE COOL MOS FORECAST MAX AND MIN TEMPERATURES FOR SATURDAY AND SATURDAY NIGHT. USED PAST SEARTPOTX PRODUCT MAX AND MIN TEMPS FROM MAY 29TH TO FINE TUNE MOS TEMP OUTPUT AND ADJUST FORECAST TEMP SPREADS AMONG SPOT TEMPS LISTINGS FOR SATURDAY AND SUNDAY AS A SOMEWHAT SIMILAR TROF PASSAGE OCCURRED THEN. THE AIRMASS ALSO REMAINS ON THE SOMEWHAT UNSTABLE SIDE SO SHOWERS AND THUNDERSTORMS STILL WORDED FOR MOST OF THE FORECAST AREA THROUGH MOST OF THE WEEKEND. AGAIN LOWEST POPS NEAR LOWER BASIN LOCATIONS DUE TO RAINSHADOW EFFECT FROM WESTERLY FLOW. EXTENDED...WEAK RIDGE FOR MONDAY THEN A TROUGH MOVES TO JUST OFF THE COAST AND REMAIN THERE THROUGH THE EXTENDED PERIOD. MOST PRECIPITATION WILL LIKELY MOVE INTO CANADA BY ENOUGH OF A CHANCE FOR TUESDAY THROUGH FRIDAY TO KEEP A CHANCE MAINLY OVER THE MOUNTAINS IN THE NORTHERN PORTION OF THE FORECAST AREA. SLOW WARMING TREND THROUGH THE END OF THE PERIOD. ...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS... GEG 045/060/037/061 5433 CQV 043/063/037/064 5433 SPT 043/058/034/060 5444 COE 043/059/036/060 5444 WWP 042/057/033/058 5444 LWS 050/064/042/065 5333 PUW 043/059/036/060 5333 EAT 048/064/043/065 2111 MWH 047/066/042/067 3111 .GEG...NONE.
In the hours before
Special weather statement, Jun 1, 1:40 PM PDT, 3 hours 12 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 140 PM PDT FRI JUN 1 2001 ...STRONG DRY THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THIS EVENING AHEAD OF A STRONG PACIFIC COLD FRONT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE VERY STRONG WINDS WITH GUSTS UP TO 60 MPH. THE MOST LIKELY AREA FOR THESE CONDITIONS TO DEVELOP WILL BE EAST OF A LINE FROM COLVILLE TO WALLA WALLA. THUNDERSTORMS WILL DEVELOP OVER THE HIGHLANDS OF CENTRAL OREGON EARLY THIS AFTERNOON AND SHOULD MOVE INTO SOUTHEASTERN WASHINGTON AND THE SOUTHERN PANHANDLE BY 4 PM. THESE STORMS WILL CONTINUE TO MOVE NORTHWARD INTO THE SPOKANE AREA AND THE NORTHERN PANHANDLE AROUND 6 PM. AS THE PACIFIC FRONT MOVES ACROSS THE CASCADES AND THROUGH THE AREA...STRONG WESTERLY WINDS OF 20 TO 30 MrPH WITH GUSTS TO 45 MPH WILL DEVELOP IN MANY LOCATIONS. AREAS NEAR NEWLY PLOWED FIELDS COULD EXPERIENCE BLOWING DUST REDUCING VISIBILITIES TO 1 MILE.
Special weather statement, Jun 1, 1:48 PM PDT, 3 hours 4 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 148 PM PDT FRI JUN 1 2001 ...STRONG DRY THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THIS EVENING AHEAD OF A STRONG PACIFIC COLD FRONT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE VERY STRONG WINDS WITH GUSTS UP TO 60 MPH. THE MOST LIKELY AREA FOR THESE CONDITIONS TO DEVELOP WILL BE EAST OF A LINE FROM COLVILLE TO WALLA WALLA. THUNDERSTORMS WILL DEVELOP OVER THE HIGHLANDS OF CENTRAL OREGON EARLY THIS AFTERNOON AND SHOULD MOVE INTO SOUTHEASTERN WASHINGTON AND THE SOUTHERN PANHANDLE BY 230 PM. THESE STORMS WILL CONTINUE TO MOVE NORTHWARD INTO THE SPOKANE AREA AND THE NORTHERN PANHANDLE AROUND 4 PM. AS THE PACIFIC FRONT MOVES ACROSS THE CASCADES AND THROUGH THE AREA...STRONG WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL DEVELOP IN MANY LOCATIONS. AREAS NEAR NEWLY PLOWED FIELDS COULD EXPERIENCE BLOWING DUST REDUCING VISIBILITIES TO 1 MILE.
Nearby
Severe Thunderstorm Warnings in Idaho, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.